Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 616, NWS Jackson, MS

August 20, 2001Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2001, 12:59 PM CDT for Bolivar County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2001, 12:59 PM CDT (17:59 UTC)
Expired
Aug 20, 2001, 1:30 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 163 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KJAN 201800
SVRJAN
MSC011-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1259 PM CDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 130 PM CDT

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MOUND BAYOU...OR ABOUT 8 MILES
  SOUTHWEST OF SHELBY...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RENOVA AT 105 PM CDT
  BE NEAR CLEVELAND AT 110 PM CDT
  BE NEAR SHAW AT 115 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3411 9092 3399 9105 3355 9079 3389 9068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:40 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 10:40 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT MON AUG 20 2001

MORNING DATA INDICATES THAT SURFACE BOUNDARY NEARLY STALLED ALONG A
CLEVELAND TO MACON LINE WITH ISOLATED SHRA/TSRA STILL MOVING SEWD
INTO THE DELTA. AIRMASS CONTINUES TO DESTABILIZE WITH LIFTED INDEXES
ALREADY -8 AND LAPS CAPES APPROACHING 3000J/KG. 12Z RUC PUSHES CAPES
TO 4500 RANGE ALONG THE BOUNDARY THIS AFTERNOON AND WITH MID LEVEL
LAPSE RATES 6.5-7C...HAVE BOOSTED POPS IN THE DELTA REGION. THE E
PORTIONS SHOULD REMAIN DRY.

REST OF THE PACKAGE WILL LIKELY NOT CHANGE.

JAN 91/67/93/70/94 1-2-
MEI 90/64/93/67/94 -02-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower49 min
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANBolivar49 min
Aug 19, 7:49 PM CDTFlash Flood WarningJANBolivar116 min
Aug 19, 8:02 PM CDTSevere Thunderstorm WarningJANBolivar43 min
Aug 20, 1:36 PM CDTSevere Thunderstorm WarningJANCarroll39 min
Aug 20, 2:27 PM CDTSevere Thunderstorm WarningJANMadison, Rankin33 min
Aug 20, 2:41 PM CDTSevere Thunderstorm WarningJANAttala34 min
Aug 20, 2:53 PM CDTSevere Thunderstorm WarningJANMontgomery37 min
Aug 20, 3:00 PM CDTSevere Thunderstorm WarningJANMadison30 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANRankin36 min
Aug 20, 3:22 PM CDTSevere Thunderstorm WarningJANLeake23 min
Aug 20, 3:30 PM CDTSevere Thunderstorm WarningJANNeshoba30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningJANClarke36 min
Aug 20, 3:43 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston32 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningJANLeake, Scott25 min
Aug 20, 4:05 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Aug 20, 4:15 PM CDTSevere Thunderstorm WarningJANScott45 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningJANRankin27 min
Aug 20, 4:33 PM CDTSevere Thunderstorm WarningJANJasper42 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningJANClarke33 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.